A post-doctoral fellow was adding 100ml of diaminopropane to 150g of potassium hydride in a two-liter, 3-necked, round-bottomed flask while under nitrogen. As she was adding the Diaminopropane, the reaction began to foam and fill the flask. As she was replacing the stoppers, the mixture built pressure and then splashed her right arm, left wrist, face and neck.
What Can be Done to Prevent this from Occurring Again?
Before setting up an experiment, thoroughly investigate the properties of materials involved. If you are unsure, ask someone who knows. Potassium Hydride is an extremely reactive species. For this particular reaction, 150g of hydride could generate nearly 60L of hydrogen gas at STP.
This was a large scale reaction. The post-doc, who had never done this reaction, should have started out with very small quantities and then scaled up by no more than a factor of five each time.
Rather than adding the diaminopropane to the hydride, add the hydride to the amine. By slowly adding the hydride, you can control the reaction and the subsequent foaming (resulting from the hydrogen gas). It would also be a good idea to have a cooling bath on a lab jack underneath the flask in order to slow the reaction.
When working in the fume hood, keep the sash as far down as possible at all times. If you have to lift the sash to make an adjustment, use a safety shield (as appropriate) and/or use a face shield, in addition to your safety glasses.